Springer Nature is making Coronavirus research free. View research | View latest news | Sign up for updates

Approximation of monomials by lower degree polynomials

  • 110 Accesses

  • 19 Citations

Abstract

Our topic is the uniform approximation ofx k by polynomials of degreen (n<k) on the interval [−1, 1]. Our major result indicates that good approximation is possible whenk is much smaller thann 2 and not possible otherwise. Indeed, we show that the approximation error is of the exact order of magnitude of a quantity,p k,n , which can be identified with a certain probability. The numberp k,n is in fact the probability that when a (fair) coin is tossedk times the magnitude of the difference between the number of heads and the number of tails exceedsn.

This is a preview of subscription content, log in to check access.

References

  1. [1]

    Feller, W.,An introduction to probability theory and its application. Vol. I, 2nd ed., Wiley, New York, 1957.

  2. [2]

    Riess, R. D. andJohnson, L. W.,Estimates for E n (x n+2m ). Aequationes Math.8 (1972), 258–262.

Download references

Author information

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Newman, D.J., Rivlin, T.J. Approximation of monomials by lower degree polynomials. Aeq. Math. 14, 451–455 (1976). https://doi.org/10.1007/BF01835995

Download citation

AMS (1970) subject classification

  • Primary 41A50, 41A25
  • Secondary 41A10, 42A08